Please use this identifier to cite or link to this item:
Title: Modelling the stochastic dependence underlying construction cost and duration
Authors: Xiao, X 
Wang, F 
Li, H 
Skitmore, M
Keywords: Probabilistic modelling
Stochastic dependence
Nataf distribution
Issue Date: 2018
Publisher: Taylor & Francis
Source: Journal of civil engineering and management, 2018, v. 24, no. 6, p. 444-456 How to cite?
Journal: Journal of civil engineering and management 
Abstract: Construction cost and duration are two critical project indicators. It is acknowledged that these two indicators are closely dependent and highly uncertain due to various common factors and limited data for explanatory model calibration. However, the stochastic dependence underlying construction cost and duration is usually ignored and the subsequent probabilistic analysis can be misleading. In response, this study develops a Nataf distribution model of building cost and duration, in which the uncertainties of total cost, unit cost, and duration are respectively quantified by univariate distribution fitting, while their stochastic dependence is inferred by maximum likelihood estimation. 'this method is applied to the costs and durations of 77 China residential building projects completed between 2011 and 2016. The goodness of fit test illustrates that the data conform well to the developed model. 'I he conditional distributions of cost and duration are then derived and the corresponding conditional expectations and variances are given. The results provide the distribution of building costs for a desired duration and the expected duration given a budget. This, together with the ability to update probabilities when new project information is available, confirms the potential of the proposed model to benefit precontract decision making from a risk perspective.
ISSN: 1392-3730
EISSN: 1822-3605
DOI: 10.3846/jcem.2018.5712
Rights: © 2018 The Author(s). Published by VGTU Press
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
The following publication Xiao, X., Wang, F., Li, H., & Skitmore, M. (2018). Modelling the stochastic dependence underlying construction cost and duration. Journal of Civil Engineering and Management, 24(6), 444-456 is available at
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Xiao_Modelling_Dependence_Construction.pdf2.97 MBAdobe PDFView/Open
View full-text via PolyU eLinks SFX Query
Show full item record
PIRA download icon_1.1View/Download Contents

Page view(s)

Citations as of Aug 21, 2019


Citations as of Aug 21, 2019

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.